... I am currently on coumadin due to bilateral PE's and DVT's behind both knees related to a surgery in 2/12. My question relates to info from my orthopaedic surgeon that I go off coumadin 1 week before surgery and may be put on a different molecular weight Lovenox (from the one that got me ready for coumadin) right after stopping coumadin. I understand the Lovenox is taken until 9 hours pre-surgery and started several hours after surgery. My understanding is that the Lovenox lowers the INR-Proth. number but still keeps new clots from forming e.g. DVT's. I have an IVC filter to supposedly prevent more PE's. Has anyone gone thru this pre and post surgery anticoagulant procedure? Was it sucessful? How much later did they put you back on coumadin? Did you have to use the Lovenox used in the past before starting coumadin before for the next transition to coumadin after surgery?
26 Jun 2012
I have been on coumadin for about 10 years after they found I had a DVT in my leg. Which then led my dr. to find out that I had a heriditary blood disorder called Factor 5 Lieden which basically thickens my blood Alot. I have had several surgeries & procedures done. When you are on Coumadin you are Always instructed that depending on the surgery & how much detailed it is kind of depends on the length of time you have to be off of it before a surgery & most times they will let you stop the Lovenox either right after the surgery or wait a couple of days.
But you will find this will be something you will have to do every time you have any type of surgery or procedure that will involve bleeding.
Good luck the Lovenox shots are painful & make sure to have the Dr or the dr. that watches over your coumadin or even the pharmacist on how to inject them properly. Kathy
4 Jul 2012
Hi fastcarbon. Yes, you will have to go off Warfarin at least 3 days before any surgical procedure. If you are in the US, UK or Canada, FDA has recently permitted Doctors to prescribe RIVAROXABAN to patients who have undergone hip or limb (leg) surgery in lieu of Warfarin. This drug does not require PT-INR monitoring at all. I gather that it is expensive. Check out with a hemetologist. Take Care.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
and had a PE (likely starting from a DVT) in '01. I'm 41, active, healthy, and do NOT have any genetic thrombolytic factors. I am currently ...
2 answers • 13 Oct 2009
I had a DVT attack 3 years ago. Since then I am on Warfarin. Two years ago on a routine (monthly) CBC test, my Hematocrit level was found to be over ...
0 answers • 23 Jul 2011
I'm 26 with clots in my right leg. I have factor 5 leaden and protein s... and c deficits. I'm in 10 mg of warfarin. My inr/pt is at 2.7.
4 answers • 4 Aug 2011
I was diagnosed with bilateral PE's and DVT's behind both knees in 2/12. I am on Coumadin with INR-Proth consistently between 2 and 3. My ...
1 answer • 5 Jun 2012
As someone who has struggled with deep vein thrombosis and pulmonary embolisms, I know how difficult Warfarin therapy can be. That is why my team and ...
4 answers • 29 Jan 2014